Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 2024, Volume 92, Issue 1

“Near” weighted utilitarian characterizations of Pareto optima
p. 141-165

Yeon‐Koo Che, Jinwoo Kim, Fuhito Kojima, Christopher Thomas Ryan

We give two characterizations of Pareto optimality via “near” weighted utilitarian welfare maximization. One characterization sequentially maximizes utilitarian welfare functions using a finite sequence of nonnegative and eventually positive welfare weights. The other maximizes a utilitarian welfare function with a certain class of positive hyperreal weights. The social welfare ordering represented by these “near” weighted utilitarian welfare criteria is characterized by the standard axioms for weighted utilitarianism under a suitable weakening of the continuity axiom.

Log In To View Full Content

Supplemental Material

Supplement to "“Near” weighted utilitarian characterizations of Pareto optima"

Yeon-Koo Che, Jinwoo Kim, Fuhito Kojima, and Christopher Thomas Ryan

This supplemental appendix contains material not found within the manuscript.